This site is intended for Healthcare professionals only.

Caution- Diclofenac use associated with heart problems: BMJ


Caution- Diclofenac use associated with heart problems: BMJ

One of the commonly used painkiller — diclofenac — is associated with an increased risk of cardiovascular events such as stroke and heart attack, compared with non-use, paracetamol use and use of other traditional painkillers find a new study published in The BMJ. 

“Diclofenac should not be available over the counter, and when prescribed, should be accompanied by an appropriate front package warning about its potential risks,” warn the researchers.

Diclofenac is a traditional non-steroidal anti-inflammatory drug (NSAID) used for the treatment of inflammation and pain and is widely used across the globe.  But its cardiovascular risks compared with those of other traditional NSAIDs have never been examined in large randomized controlled trials, and current concerns about these risks make such trials unethical to conduct.

So, Morten Schmidt, Department of Clinical Epidemiology, Aarhus University Hospital, Aarhus, Denmark, and colleagues conducted the study to examine the cardiovascular risks of diclofenac initiation compared with initiation of other traditional non-steroidal anti-inflammatory drugs, initiation of paracetamol, and no initiation.

The results are based on national registry data for more than 6.3 million adults in Denmark with at least one year of continuous prescription records before study entry in January 1996. Participants were split into low, moderate, and high baseline cardiovascular risk. The average age was 46-49 years among participants starting NSAIDs and 56 years among those starting paracetamol.

Also Read: Understanding Diclofenac- the most popular NSAID painkiller

Key Findings:

  • After taking account of potentially influential factors, starting diclofenac during the study period was associated with an increased rate of major adverse cardiovascular events within 30 days compared with starting other traditional NSAIDs (ibuprofen or naproxen) or starting paracetamol.
  • Events included irregular heartbeat or flutter, ischaemic stroke, heart failure, and heart attack. The increased risks applied to men and women of all ages and also at low doses of diclofenac.
  • Starting diclofenac was also associated with an increased rate of cardiac death compared with no NSAIDs, and an increased risk of upper gastrointestinal bleeding compared with no NSAIDs, starting ibuprofen or paracetamol, but not with naproxen.
  • although the relative risk was increased, the absolute risk remained low for the individual patient.
  • When results were analyzed by baseline cardiovascular risk, the absolute number of events per 1000 diclofenac starters per year also increased. For example, among patients at low baseline risk, diclofenac starters had one additional event versus ibuprofen starters, one additional event versus naproxen starters, three additional events versus paracetamol starters, and four additional events versus no NSAIDs.
  • Among patients at moderate baseline risk, corresponding figures were seven, seven, eight, and 14 additional events, respectively, and for those at high baseline risk, corresponding numbers were 16, 10, one, and 39 additional events, respectively.

This is an observational study, so no firm conclusions can be drawn about cause and effect. However, the study’s sample size is larger than most previous analyses of observational and randomized studies taken together and provides strong evidence to guide clinical decision making.

“Treatment of pain and inflammation with NSAIDs may be worthwhile for some patients to improve quality of life despite potential side effects,” write the authors. “Considering its cardiovascular and gastrointestinal risks, however, there is little justification to initiate diclofenac treatment before other traditional NSAIDs,” they concluded.

For further reference follow the link: https://doi.org/10.1136/bmj.k3426

The following two tabs change content below.
Medha Baranwal

Medha Baranwal

Medha Baranwal joined Medical Dialogues as a Desk Editor in 2018 for Speciality Medical Dialogues. She covers several medical specialties including Cardiac Sciences, Dentistry, Diabetes and Endo, Diagnostics, ENT, Gastroenterology, Neurosciences, and Radiology. She has completed her Bachelors in Biomedical Sciences from DU and then pursued Masters in Biotechnology from Amity University. She can be contacted at medha@medicaldialogues.in. Contact no. 011-43720751
Source: With inputs from BMJ

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted
  1. we cant trust any english medicines before this study how many people already died because of this medicine ??? and other English medications. Allopathic medicines are deadliest govt should provide freedom to prescribe from all pathies which is safe for the patients.